Published online by Cambridge University Press: 16 April 2020
Auditory and musical hallucinations have been reported in patients as an adverse effect of the use of opioids. Hearing loss, old age, and female gender are considered risk factors in the development of musical hallucinations. The aim of this report is to describe a case of a patient with auditory and musical hallucinations and to discuss the role of an opioid –tramadol- in the origin of those.
An 80 years old woman experiencing auditory hallucinations was referred to our hospital from an emergency room. The patient had bilateral mild hearing loss and was receiving tramadol 112.5 mg/daily during the last year for cervical pain. In the last ten months, she had been gradually noticing the voice of her dead husband coming from under her pillow, as well as intermittently hearing popular songs being played inside her head. The patient had good insight on both types of abnormal perceptions, which were reported as increasingly unpleasant through time.
Tramadol was discontinued and pimocide (range 1-4 mg/day) and loracepam (2.5 mg/day) were introduced, achieving the improvement of the hallucinations and the anxiety associated with them.
The outcome of this case supports the hypotheses that Opioids could induce musical hallucinations. Hearing impairment, old age, and gender could be underlying risk factors on the development of musical hallucinations.